Alert archive / Oklahoma / Tornado Warnings in 2001
Tornado Warning 88, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 9, 2001, 9:13 PM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 9, 2001, 9:13 PM CDT (02:13 UTC)
- Expired
- Oct 9, 2001, 9:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cleveland County, OK, McClain County, OK
The radar
The Norman radar (KTLX), 20 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 9:00 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1756 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 413 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 4.3
- Supercell composite
- 15.8
The text
As transmitted, in the capitals the NWS used until 2016.
944 WFUS54 KOUN 100217 TOROKC OKC027-087-100245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 913 PM CDT TUE OCT 9 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS EXTENDED THE * TORNADO WARNING FOR... CLEVELAND COUNTY IN CENTRAL OKLAHOMA MCCLAIN COUNTY IN CENTRAL OKLAHOMA * UNTIL 945 PM CDT * AT 913 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH STRONG ROTATION 4 MILES NORTHWEST OF NEWCASTLE... MOVING EAST AT 20 MPH. THIS THUNDERSTORM IS MOVING EAST ACROSS NORTHERN MCCLAIN AND CLEVELAND COUNTIES SIMILAR TO THE PREVIOUS STRONG THUNDERSTORM. ALTHOUGH NO TORNADOES HAVE BEEN REPORTED DURING THE PAST HOUR... THE STORM IS STILL CAPABLE OF PRODUCING A TORNADO AT ANY TIME. * LOCATIONS IN THE WARNING INCLUDE MOORE...NEWCASTLE AND NORTH NORMAN TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS. LAT...LON 3538 9767 3522 9767 3521 9725 3538 9725 33/DLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 9, 8:57 PM CDT, 16 minutes earlier.
Area forecast discussion, Oct 9, 8:57 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 857 PM CDT TUE OCT 9 2001 SUPERCELL THUNDERSTORMS NOW TRACKING INTO THE OKC METRO AREA. ALTHOUGH THESE AND PREVIOUS STORMS HAVE A HISTORY OF PRODUCING TORNADOES FOR MUCH OF THE EVENING..THE TORNADO POTENTIAL SEEMS TO BE EVER SO SLOWLY DIMINISHING WITH TIME. LATEST HIGH RESOLUTION RADAR DATA FROM WILL ROGERS TDWR AND LATEST SPC MESO ANAL PAGE SUGGEST THAT STORM UPDRAFT ROOTS APPEAR TO BE BECOMING SLIGHTLY ELEVATED WITH TIME. HOWEVER..THE THREAT FOR AN ADDITIONAL TORNADO OR TWO WILL STILL EXIST FOR AT LEAST ANOTHER HOUR OR SO IN THE OKC METRO AREA AS REMAINDER OF PARAMETERS REMAIN VERY FAVORABLE INCLUDING CAPE AOA 3K J/KG..DEEP LAYER SHEAR AOA 50 KTS AND TREMENDOUS LOW LEVEL WIND SHEAR WITH 0-1KM HELICITIES IN EXCESS OF 400 J/KG. ONLY CONCERN IS WHETHER STORM SCALE CIRCULATIONS CAN REACH DOWN TO THE SFC. OTHER CONCERNS ARE MANY AS WELL. ADDITIONAL CELLS CONTINUE TO TRY TO DEVELOP BETWEEN OKC AND LAW..AND ALSO OVR THE SERN CWA IN MAINTAINED STRONG WAA PATTERN. ALSO..FRONT IS NOW LIGHTING UP FROM NEBRASKA SWD INTO KS..AND EXPECT DEVELOPMENT TO CONT SWD ALONG THE FRONT WITH TIME INTO SW KS/TX/OK PANHANDLES DESPITE LATEST RUC RUNS FAILURE TO DEVELOP PRECIP ALONG THE FRONT OVERNITE. OVERALL..NOT MUCH NEED TO MAKE MAJOR CHANGES TO THE FORECAST ATTM..AS SVR POTENTIAL WILL CONT OVR MUCH OF THE FA OVERNITE AS FRONT AND UPPER SYSTEM BEGIN TO HAVE DIRECT AFFECT ON THE AREA. MILLER .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Oct 9, 6:10 PM CDT, 3 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 9 S COWDEN OK TORNADO
10/09/01 WASHITA AMATEUR RADIO REPORT.
0557 PM 3 SE WEATHERFORD OK TORNADO
10/09/01 CUSTER MEDIA REPORT.
JLocal storm report, Oct 9, 7:00 PM CDT, 2 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 3 S ALBERT OK TORNADO
10/09/01 CADDO RPTD BY SPOTTERLocal storm report, Oct 9, 7:31 PM CDT, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 41/2 N GRACEMONT OK TORNADO
10/09/01 CADDO BINGER P.D. REPORT
JLocal storm report, Oct 9, 7:35 PM CDT, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0734 PM COGAR OK 1.00 INCH HAIL
10/09/01 CADDO AMATEUR RADIO REPORTLocal storm report, Oct 9, 7:54 PM CDT, 1 hour 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM 2 S MINCO OK .88 INCH HAIL
10/09/01 GRADY AMATEUR RADIO REPORT.
JLocal storm report, Oct 9, 8:56 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM UNION CITY OK 1.00 INCH HAIL
10/09/01 CANADIAN MUSTANG P.D. REPORT.
0815 PM 2 W MINCO OK 1.00 INCH HAIL
10/09/01 GRADY AMATEUR RADIO REPORT.
0823 PM 1 W MINCO OK 1.75 INCH HAIL
10/09/01 GRADY AMATEUR RADIO REPORT.
0848 PM S. OKLAHOMA CITY OK 1.00 INCH HAIL
10/09/01 CLEVELAND PUBLIC REPORT AT 134TH AND
S. WESTERN.
JThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 7:13 PM CDT | Tornado Warning | OUN | Caddo | 32 min |
| Oct 9, 7:34 PM CDT | Tornado Warning | OUN | Grady | 41 min |
| Oct 9, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 30 min |
| Oct 9, 7:54 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 51 min |
| Oct 9, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 50 min |
| Oct 9, 8:17 PM CDT | Tornado Warning | OUN | Grady, McClain | 28 min |
| Oct 9, 8:46 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 29 min |
| Oct 9, 8:47 PM CDT | Tornado Warning | OUN | Grady | 43 min |
| Oct 9, 8:52 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 38 min |
| Oct 9, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 49 min |
| Oct 9, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 43 min |
| Oct 10, 12:45 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Pontotoc | 45 min |
Nearby
Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.